Alert archive / Minnesota / Special Weather Statements in 2022
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 18, 2022, 4:03 PM CDT for Meeker County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2022, 4:03 PM CDT (21:03 UTC)
- Expired
- May 18, 2022, 4:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.50 in
- Wind
- 40
County Meeker County, MN
The radar
The Minneapolis radar (KMPX), 83 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
792
WWUS83 KMPX 182103
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT Wed May 18 2022
MNZ057-058-066-182130-
Kandiyohi MN-McLeod MN-Meeker MN-
403 PM CDT Wed May 18 2022
...A strong thunderstorm will impact portions of central Meeker,
northwestern McLeod and east central Kandiyohi Counties through 430
PM CDT...
At 402 PM CDT, Doppler radar was tracking a strong thunderstorm over
Atwater, or 13 miles east of Willmar, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Litchfield around 420 PM CDT.
Other locations in the path of this storm include Dassel.
This includes U.S. Highway 12 between mile markers 83 and 114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4518 9485 4515 9425 4500 9426 4490 9428
4504 9491
TIME...MOT...LOC 2102Z 284DEG 43KT 4510 9477
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
JLTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 18, 3:21 PM CDT, 42 minutes earlier.
Area forecast discussion, May 18, 3:21 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 321 PM CDT Wed May 18 2022 .DISCUSSION...(This evening through Wednesday) Issued at 321 PM CDT Wed May 18 2022 KEY MESSAGES: - Thunderstorms expected today across parts of central Minnesota and western Wisconsin with large hail as the main threat. - Enhanced Risk of severe storms Thursday; scattered strong to severe storms possible late Thursday afternoon into Thursday evening across entire coverage area with large hail as the main threat, but high winds and a few tornadoes are also possible. - Cooler temperatures Friday through early next week with frost potential Saturday and Sunday morning. Rest of Today and Tonight... A shortwave trough and a cold front will move across the Upper Midwest for the rest of the day providing forcing for thunderstorms. Moisture is rather limited so significant instability is not expected. This means that we are not likely to see super strong updrafts, but with lots of cold air aloft updrafts will not have to lift very far to start developing hail. Still with the kind of updrafts that we are expecting most of the hail should be around quarter size with the strongest storms possibly getting closer to ping pong or golf ball sized. Minimal convective inhibition has already lead to the development of a few thunderstorms. These storms could become severe as they track farther east into an environment supportive of large hail and high winds due to the hodographs in model soundings. Tornadoes are not likely based on the shear profile in the atmosphere this afternoon and evening. Thursday and Thursday night... Tomorrow will be the most impactful day of weather this week. There will be multiple features across Minnesota and Wisconsin tomorrow with a cold front moving across the west and a warm front coming up from the south. We will see 80s in parts of southern Minnesota and this is where we will build the most instability tomorrow and where the hail threat will be the greatest. We will also see a triple point in southern Minnesota where the cold and warm front meet where tornado chances will be higher. Capping in the earlier part of the day should inhibit any chances for thunderstorms earlier in the day. We will still have support for and enough moisture for some rain though. How this rain and the associated cloud cover plays out with respect to our warming and destabilization of the atmosphere will be one of the factors to watch tomorrow as we look to determine the magnitude of the severe threat. Lastly strong deep layer shear and a strengthening low level jet should allow for the development of supercells. With supercells are convective threats are present. As is common with many of our discrete cell events that fire along a front upscale growth into a linear system or cluster of cells is expected as it moves east into western Wisconsin. With this change in storm mode the threat will shift into more of a wind threat. Friday though Wednesday... Once the departing storm system exits the Upper Midwest early Friday morning, a large ridge of surface high pressure will build, and dominate the Upper Midwest through the upcoming weekend. Models differ on how strong the mean upper ridge builds over the eastern CONUS, and subsequently a weakening trend of the mean trough across the northern part of the country. Thus, chances of precipitation are not out of the question, especially this weekend if the mean ridge breaks down quicker and allows for subtle waves moving across the Northern Plains/Upper Midwest. However, even if the ridge breaks down faster than expected, a continued drier and colder airmass replacing this midweek system, will likely limit any significant precipitation to form. Better chances develop next week once a more pronounced mean trough establishes across the northern tier of the nation. Thus, based on the overall pattern, colder than normal temperatures are forecast for this weekend, and early next week. As for frost/freeze potential... this is dependent on the amount of cloud cover and wind speed for both Saturday and Sunday morning. The best chance for any frost will occur across west central Mn, as this area will likely have the best probability of limited cloud cover and lighter wind speeds. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1241 PM CDT Wed May 18 2022 VFR across most terminals this afternoon with just some MVFR still present due to low ceilings at EAU. The next change will be late this afternoon into this evening as some TSRA will occur along a front. The best chances will be at STC and RNH with some chance, but not enough to include in the TAF, at other sites. Tomorrow will have additional TSRA and RA risk. With a rain chance in the morning, TSRA in the afternoon/evening, and additional RA possible tomorrow night. So more or less prepare for an active day of weather tomorrow. KMSP... Multiple concerns for thunderstorms over the next 36 hours. The first chance will be this afternoon between 22 and 00 UTC. This is not in the TAF as it will be isolated threat in the terminal area with the better chance to the north of the terminal area. Tomorrow will see two round of precipitation first will be mostly rain and then later in the day will be another chance for thunderstorms tied to the two PROB30s in the TAF. As we get into later TAFs confidence should increase above PROB30 thresholds for TEMPO or prevailing updates. /OUTLOOK FOR KMSP/ Fri...VFR. Chc MVFR early. Wind NW 10-15G25kts. Sat...VFR. Wind NW 10-15G20kts. Sun...VFR. Wind NW 10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...JLT/NDC AVIATION...NDC
Hazardous weather outlook, May 18, 3:25 PM CDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 325 PM CDT Wed May 18 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 192030- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 325 PM CDT Wed May 18 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Isolated to scattered thunderstorms are possible this afternoon and evening over central and eastern Minnesota into western Wisconsin. A few of these storms could be strong to severe. Large hail (in excess of 1 inch in diameter) and damaging wind gusts are the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms are possible late Thursday afternoon through Thursday evening across the entire coverage area. Some of these storms will likely be severe. All convective threats will be possible: large hail, damaging wind gusts, and a few tornadoes. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and evening, and again Thursday afternoon and evening. NDC
In the hours before
Special weather statement, May 18, 4:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT Wed May 18 2022
MNZ057-058-066-182130-
Kandiyohi MN-McLeod MN-Meeker MN-
403 PM CDT Wed May 18 2022
...A strong thunderstorm will impact portions of central Meeker,
northwestern McLeod and east central Kandiyohi Counties through 430
PM CDT...
At 402 PM CDT, Doppler radar was tracking a strong thunderstorm over
Atwater, or 13 miles east of Willmar, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Litchfield around 420 PM CDT.
Other locations in the path of this storm include Dassel.
This includes U.S. Highway 12 between mile markers 83 and 114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4518 9485 4515 9425 4500 9426 4490 9428
4504 9491
TIME...MOT...LOC 2102Z 284DEG 43KT 4510 9477
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JLTThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:42 PM CDT | River Flood Warning | MPX | Carver | 46 hr |
| May 17, 8:42 PM CDT | River Flood Warning | MPX | Carver, Dakota, Hennepin, Scott | 10 days |
| May 18, 4:34 PM CDT | Special Weather Statement | MPX | Hennepin | 26 min |
| May 18, 4:37 PM CDT | Special Weather Statement | MPX | McLeod | 23 min |
| May 18, 4:51 PM CDT | Special Weather Statement | MPX | Ramsey | 24 min |
| May 18, 5:18 PM CDT | Special Weather Statement | MPX | Chisago, Isanti | 27 min |
| May 18, 5:43 PM CDT | Special Weather Statement | MPX | Chisago | 47 min |
| May 18, 6:22 PM CDT | Special Weather Statement | MPX | Rice | 38 min |
| May 18, 5:49 PM CDT | Special Weather Statement | MPX | Barron, Rusk | 56 min |
| May 18, 6:44 PM CDT | Special Weather Statement | MPX | Rusk | 76 min |
Nearby
Special Weather Statements in Minnesota, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.